Saturday, November 14, 2009

Day 22

Yesterday, everything went to hell in a handbasket.

It started the night before last after they had completely stopped the sedation. Big Kid totally flipped out. He was violently fighting everything---trying to pull tubes, kick himself out of the bed, throwing himself against the sides of the bed. gah

When I got there in the morning, he was restrained, but still at it. They'd had to dial his oxygen back up to 90% because he wasn't getting enough of it.

Sometime during the night he was prescribed a strong anti-psychotic, but it didn't seem to be doing much. The nurse or I would hold him down and tell him sternly that he needed to calm down. He'd go limp for a few minutes and then start right back up.

They had to replace one of the IV's in his arm. I don't know if the nurse who did it forgot to clip the restraint on Big Kid's arm, or if he somehow worked it loose, but I had to practically throw myself on him when he tried to pull out his feeding tube (it's in his nose).

At one point, I thought he was having a seizure. He went completely rigid and his back was arched about 3 inches off the bed. His face was purple, and his heart rate skyrocketed.

"There is something very wrong!" I called out to the nurse. "We need to do something!"

"He's on the maximum dose allowed right now."

"Well it's not working", I snapped. We had been waiting for the anti-psychotic in IV form, but it was taking forever. Finally she got a syringe and plunged it into his arm. It calmed him down. A little.

In the afternoon, they put him back on the sedation. Then I drove 3 hours back and forth with the guys to get our flu shots.

When I got back, the hospital called. The doctors wanted to put a feeding tube into his stomach, because the one in his nose was obviously a comfort issue, and it looks like he's going to be on the vent for a lot longer than hoped.

They can't wean him off the vent until they wean him off the sedation (it represses respiratory functions), and they can't wean him off the sedation until they can control the psychiatric issues.

Something about this had been tickling what's left of my brain all day. I woke up at 2:30 this morning and I recognized the pattern.

Rapid-cycling. He's having rage attacks.

A couple of years ago before we found the right cocktail of meds, Big Kid would have uncontrollable rage attacks. Of course he could control them to a point, but if he went over it, the attacks would get too big for him to stop. He would cease for about 10 minutes or so and then start right back up again, like he was stuck in a loop. Unless we could hold him down and practically shovel his meds into him, he would go on and on and on for hours until he finally collapsed in exhaustion.

He's been stable for more than a year on his meds. And the hospital was continuing them this whole time. Right?

I called the night-shift nurse and asked her to please make a note about this to the doctor when he rounds early in the morning. I'd be in shortly after to talk with him about it.

She said, you know, I've been going over his chart tonight and reviewing the meds he's on, why don't we check it against the meds he normally takes?

So we did. They're not giving him one med, because it's for high blood pressure, and since he was having so many issues with his pressure, they were doing something else.

And he's not on Risperdone. Which he takes to control his rage attacks.

There isn't any notation of why he isn't on it. It could be that it was overlooked while they were busy trying to save his life, or it could have been contraindicated with other medication so they replaced it with something that isn't working. If that's the case, I could have told them that we've been through the pharmaceutical gamut and nothing else had worked. ;-)

Please pray that this is the answer. Our boy is really suffering. I can't imagine the case of the screaming meemies he must be having, and the horror of not being able to express it.

Thanks again for all your good wishes and comments.

19 comments:

Frau said...

I wish I had answers for Big kid, I just hope and pray this ends and he is home. Stay strong and ((Hugs)) to you.

Jennifer Jayhawk said...

Keeping your family in our prayers. That is awful that Big Kid is so miserable. Hopefully you can find some answers soon.

yorksnbeans said...

So sorry to hear this, but hopefully you have uncovered the reason behind it all.

Jeanie said...

Oh, the poor guy. I hope they get the meds right soon so he can be more comfortable. Of course it was Mom who figured out what needed to be looked at.

Rootietoot said...

Oh boy....oh boy. The doctors he has right now may not be aware of how necessary the psychiatric meds are, being busy with his lungs and all. I guess they are now. Oh boy. I am so sorry he's having to go through this. and you too. Prayers for his peace of mind.

Cheri @ Blog This Mom!® said...

Yes, praying. And praying some more.

litzi said...

Oh, Attila…now Big Kid’s got psychiatric medication issues along with pneumonia in both lungs. Hopefully, the hospital will be able to get him back on the correct cocktail of meds ASAP and concentrate on weaning him off the ventilator.

Stay strong (((hugs)))

debra said...

I don't have words---just thoughts and prayers--lots of them are going your way.

Cheryl said...

That makes so much sense! If the ultra rapid cycling is not controlled, of course the raging/confusion/anxiety is coming back full force. He needs that Risperdone to keep the cycling at bay.
No wonder he needs the sedation.

This must be so difficult for you to watch and and wait. My prayers and thoughts are with you every single day. I have said it before, but I wish I could do more. I hate being so far away.

Take care of yourself!
Love you.

Joanna Jenkins said...

Oh Attlila,

One missing drug and make a HUGE difference. I am so sorry. Thank god you thought of it and and are in the loop with all of this. I know how confusing meds can be sometimes and pinpointing a problem is a very long process.

I don't know what else to say other than A LOT of people are praying for you and we're cheering you and Big Kid ALL THE TIME.

xoxoxoxoxooxoxoxoxox

Kim Ayres said...

There's a damn good chance you're right about the meds - you've been through what works and what doesn't. Thank goodness it occured to you

((hugs))

KWombles said...

Hope getting him back on his meds will help and will see a surge in improvement. ((()))

AmyMcD said...

I think as his mother, you know this, you know what is going on with your boy and I pray that you have caring doctors who will at least try the medication for you. Why did they take him off the sedation? If I may ask that is, I'm just a little confused! I hope they are able to reslove and the issues and that maybe soon you will be able to talk together and find out exactly how he's feeling!!

Lots of prayers!
AmyMcD

deb said...

lots of prayers here,
for you too... this must be so exhausting .

Ashley's Mom said...

I've seen risperidone control rages in so many folks, my oldest daughter, for instance. There has been NO other drug that worked. I sure hope Big Kid can get back on it soon. He must be so frightened...

As for the G-tube instead of the NG tube, I would suggest doing that. From the comfort factor alone, it will be a huge help. It will also help with feedings and meds. And, it can always be removed once he is well.

Many, many prayers coming your way...

Alix said...

Dammit... this just keeps getting trickier! It must be a very helpless feeling to be standing by having to watch all this and wonder why, why, why. But you are so past the stage where you stand passively by and absorb all the goings on. Now you are a vital part of the medical ballet around you and you are contributing valuable information and suggestions. You are part of the medical team. And how important that is.

We can only imagine what Big Kid is feeling and its hard to hear how he's suffering and fighting against what is saving his life. But once the lungs do begin to heal the rest will follow. Stay strong!

Still here. Still praying (and praying and praying).

Traci said...

I am in tears! Hoorah for you for listening to those Mommy instincts and following up.

God Bless. You and yours are in my prayers.

Green Girl in Wisconsin said...

My heart was in my throat while I read this. Your poor son. Still praying for his recovery--and for sound medical advice. I'm so glad the nurse listened to you.

red rabbit said...

Here via Scienceblogs. I'm hoping with you...

I feel the need to add the ICU has a lot of experience with psychiatric issues, not least because even someone with no history of psychosis or other problems will be affected in ICU. It's called "ICU psychosis."

It's thought to be a side effect of illness+ unfamiliar environment+ tubes and machines+ +++

Hopefully the risperidone will help. Usually they stop all previous meds when someone goes into ICU, so they can concentrate on the big thing that got one in there.

I hope that info helps.